Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Casper

Accutane Questions

Recommended Posts

Hi All,

I have been reading these boards for a while and I have found them quite informative! Let me give you a little history on myself. I am 33 year old Female with a mild hormonal Acne problem (ie: max 4 active at one time, uneven skin tone, little bumps on forhead and a fair amount of flat red/brown scars) I hear that voice in my head saying DON'T PICK but how can you not when they are huge and extremely painful! :naughty:

I am a 2 time Cancer Survivor and that is how my acne problems all started. After my completion of Chemotherapy my skin went to the shitter! (this was 8 years ago) I never had a single zit before then, not one! EVER!

I should have gone to a dermatologist way before now but I didn't. Anyway, skip forward 8 years and last week I saw a dermatologist for the first time. He was awesome, listened to what I had been though and tells me that the only thing that is going to clear up my acne is Accutane. I was a little surprised to say the least. I thought he would try other things before the Accutane route. Am I missing something? Could it be because of all my Chemotherapy I would be resitant to most other drugs?

As much as I would love to have perfectly clear skin, I am terrified of the side effects. I recently beat Bi-Polar disorder Type II and no longer on any medication. The thing that scares me the most is the depression and the IB's. Does everyone get the initial breakouts? Does everyone get the depression? What other things would you try before going to Accutane Route? Hormones are out of the question due to the type of cancers I had.

I am due to go back to the dermatologists office on Thursday so any replies before then would greatly appreciated.

Share this post


Link to post
Share on other sites
Hi All,

I have been reading these boards for a while and I have found them quite informative! Let me give you a little history on myself. I am 33 year old Female with a mild hormonal Acne problem (ie: max 4 active at one time, uneven skin tone, little bumps on forhead and a fair amount of flat red/brown scars) I hear that voice in my head saying DON'T PICK but how can you not when they are huge and extremely painful! :naughty:

I am a 2 time Cancer Survivor and that is how my acne problems all started. After my completion of Chemotherapy my skin went to the shitter! (this was 8 years ago) I never had a single zit before then, not one! EVER!

I should have gone to a dermatologist way before now but I didn't. Anyway, skip forward 8 years and last week I saw a dermatologist for the first time. He was awesome, listened to what I had been though and tells me that the only thing that is going to clear up my acne is Accutane. I was a little surprised to say the least. I thought he would try other things before the Accutane route. Am I missing something? Could it be because of all my Chemotherapy I would be resitant to most other drugs?

As much as I would love to have perfectly clear skin, I am terrified of the side effects. I recently beat Bi-Polar disorder Type II and no longer on any medication. The thing that scares me the most is the depression and the IB's. Does everyone get the initial breakouts? Does everyone get the depression? What other things would you try before going to Accutane Route? Hormones are out of the question due to the type of cancers I had.

I am due to go back to the dermatologists office on Thursday so any replies before then would greatly appreciated.

Daughter is on her third course of accutane and I think her acne is hormonal since last year, they are concentrating more or less on her jaws. The only side-effects she remembered for the last two courses were dry skin. She did have an IB on her first week. Not everybody experiences all the bad side-effects mentioned in the leaflet. I would say follow your dermatologist advice since you have other problems. Hope this helps.

Share this post


Link to post
Share on other sites
Hi All,

I have been reading these boards for a while and I have found them quite informative! Let me give you a little history on myself. I am 33 year old Female with a mild hormonal Acne problem (ie: max 4 active at one time, uneven skin tone, little bumps on forhead and a fair amount of flat red/brown scars) I hear that voice in my head saying DON'T PICK but how can you not when they are huge and extremely painful! :naughty:

I am a 2 time Cancer Survivor and that is how my acne problems all started. After my completion of Chemotherapy my skin went to the shitter! (this was 8 years ago) I never had a single zit before then, not one! EVER!

I should have gone to a dermatologist way before now but I didn't. Anyway, skip forward 8 years and last week I saw a dermatologist for the first time. He was awesome, listened to what I had been though and tells me that the only thing that is going to clear up my acne is Accutane. I was a little surprised to say the least. I thought he would try other things before the Accutane route. Am I missing something? Could it be because of all my Chemotherapy I would be resitant to most other drugs?

As much as I would love to have perfectly clear skin, I am terrified of the side effects. I recently beat Bi-Polar disorder Type II and no longer on any medication. The thing that scares me the most is the depression and the IB's. Does everyone get the initial breakouts? Does everyone get the depression? What other things would you try before going to Accutane Route? Hormones are out of the question due to the type of cancers I had.

I am due to go back to the dermatologists office on Thursday so any replies before then would greatly appreciated.

Congratulations on beating cancer...twice!

I believe that the decision by your doctor was made because of his/her clinical expertise and experience. While isotretinoin is indicated for severe, cystic acne, most doctors realize now that people 1) are unhappy with a 40-50% reduction in acne from a topical treatment and 2) antibiotics are becoming increasingly ineffective against acne. So, to answer your question...yes, there are other treatments, but nothing comes close to matching the power of this drug.

Isotretinoin is a wonderful drug. It provides complete clearing about 80% of the time, and then the other 20% need a second course. Of this 20%, about 80% are clear. So, overall, there is about a 90-95% clearing with two courses. Of course, the majority of most people do have one course, which is a good thing.

With that being said, isotretinoin is not indicated in people with depression and/or mood disorders. Does your dermatologist know about this? If not, you should tell him/her. I personally do not believe (based on personal experience, examination of available clinical studies, and my own clinical research training) that isotretinoin presents a risk that outweighs the benefit. I am not saying that the drug doesn't have an effect on the brain, BUT, I think that it is so small that it doesn't warrant fear. However, your history of BPD-II does put you in a higher risk category (how much higher? I do not know). So, speak to your physician about this very candidly if you haven't already. By the way, the incidence of depression is less than 1%, so by far, most people don't get any depression.

As far as the initial breakout...very good question. There really are no numbers on this, and it is most likely highly dependant on the dosage you would be on. The thing is, it is very temporary. I wouldn't be too concerned :)

One last thing...these forums can be very good, but also, extremely bad. The people who mainly come here either 1) thirst for knowledge and examine ANY side effects under a microscope or 2) have had unsuccessful isotretinoin therapy. These boards really are such a small portion of the "acne" population. Isotretinoin has helped over ten MILLION people worldwide get rid of their acne. So, take that as you will. Good luck!

Share this post


Link to post
Share on other sites

casper,

maybe ask about low dose accutane? this wont have the same side effects but has shown to be effective esp. in adults.

good luck,

tim

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×